Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Just Posted

Carfentanil found for first time in Castlegar

Killer opiod found in local illegal drug market

Rossland’s Seven Summits school gets grant to grow global presence

Centre for Learning hopes to triple the number of international students it has

Rural dividend grants awarded in Kootenay West

Kootenay West MLA Katrine Conroy made the grant announcements in Trail on Thursday

Rossland skiier places third at U19 Canadian Ski Cross

Rossland’s Sage Stefani finished out a successful season.

Warfield elementary school celebrating 70 years

Webster Elementary School officially opened April 23, 1949; open house and events planned next week

Easter bombings a response to New Zealand attacks, says Sri Lanka minister

The Islamic State group asserted it was responsible for the nine bombings

New commemorative loonie marking ‘progress’ for LGBTQ2 people to be unveiled today

But advocates say it mistakenly suggests equality has been achieved largely as a result of government actions

B.C. VIEWS: NDP’s lawyer show is turning into a horror movie

Court actions pile up over pipelines, car insurance, care aides

PHOTOS: Green Party Leader Elizabeth May says ‘I do’ on Earth Day

May and John Kidder got married Monday morning in Victoria

Sri Lanka invokes war-time military powers after nearly 300 killed in Easter bombings

Sri Lanka’s minister of tourism says 39 foreign tourists were killed in the Easter Sunday attacks

Ex-mayor of northern village claims its drivers are overpaying ICBC $1,800 a year

Darcy Repen says data shows Telkwa households are being ripped off for car insurance

Deadly synthetic drug found in Kamloops that puts users in ‘zombielike’ state

Interior Health warning says substance causes ‘speedy, trippy-like symptoms’ and hallucinations

Trudeau to be portrayed on ‘Simpsons’ episode

Toronto journalist who’s posted videos of himself doing impressions of the PM voiced him for the show

Elizabeth May’s wedding dress a ‘walk through a garden’ on Earth Day

Green Party leader set to get married in Victoria

Most Read